Illinois Journal of Mathematics

On the classification of rational sphere maps

John P. D’Angelo

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove a new classification result for (CR) rational maps from the unit sphere in some $\mathbb{C}^{n}$ to the unit sphere in $\mathbb{C}^{N}$. To do so, we work at the level of Hermitian forms, and we introduce ancestors and descendants.

Article information

Illinois J. Math., Volume 60, Number 3-4 (2016), 869-890.

Received: 11 February 2017
Revised: 17 May 2017
First available in Project Euclid: 22 September 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 32H35: Proper mappings, finiteness theorems 51F25: Orthogonal and unitary groups [See also 20H05] 32M99: None of the above, but in this section


D’Angelo, John P. On the classification of rational sphere maps. Illinois J. Math. 60 (2016), no. 3-4, 869--890. doi:10.1215/ijm/1506067297.

Export citation


  • D. W. Catlin and J. P. D'Angelo, A stabilization theorem for Hermitian forms and applications to holomorphic mappings, Math. Res. Lett. 3 (1996), 149–166.
  • J. A. Cima and T. J. Suffridge, Boundary behavior of rational proper maps, Duke Math. J. 60 (1990), no. 1, 135–138.
  • J. D'Angelo, Proper holomorphic mappings, positivity conditions, and isometric imbedding, J. Korean Math. Soc. 40 (2003), no. 3, 341–371.
  • J. D'Angelo, Z. Huo and M. Xiao, Proper holomorphic maps from the unit disk to some unit ball, Proc. Amer. Math. Soc. 145 (2017), no. 6, 2649–2660.
  • J. P. D'Angelo, Several complex variables and the geometry of real hypersurfaces, CRC Press, Boca Raton, FL, 1992.
  • J. P. D'Angelo, Hermitian analysis. From Fourier series to Cauchy–Riemann geometry, Cornerstones, Birkhäuser/Springer, New York, 2013.
  • J. P. D'Angelo, S. Kos and E. Riehl, A sharp bound for the degree of proper monomial mappings between balls, J. Geom. Anal. 13 (2003), no. 4, 581–593.
  • J. P. D'Angelo and J. Lebl, On the complexity of proper mappings between balls, Complex Var. Elliptic Equ., 54 (2009), no. 3–4, 187–204.
  • J. P. D'Angelo and J. Lebl, Homotopy equivalence for proper holomorphic mappings, Adv. Math. 286 (2016), 160–180.
  • J. P. D'Angelo and M. Xiao, Symmetries in CR complexity theory, Adv. Math. 313 (2017), 590–627.
  • J. P. D'Angelo and M. Xiao, Symmetries and regularity for holomorphic maps between balls, Adv. Math. 313 (2017), 590–627.
  • J. J. Faran, Maps from the two-ball to the three-ball, Invent. Math. 68 (1982), no. 3, 441–475.
  • J. J. Faran, The linearity of proper holomorphic maps between balls in the low codimension case, J. Differential Geom. 24 (1986), no. 1, 15–17.
  • F. Forstnerič, Extending proper holomorphic maps of positive codimension, Invent. Math. 95 (1989), 31–62.
  • X. Huang, On a linearity problem for proper maps between balls in complex spaces of different dimensions, J. Differential Geom. 51 (1999), no. 1, 13–33.
  • X. Huang, On a semi-rigidity property for holomorphic maps, Asian J. Math. 7 (2003), no. 4, 463–492.
  • X. Huang and S. Ji, Mapping $\mathbf{B}_n$ into $\mathbf{B}_{2n-1}$, Invent. Math. 145 (2001), 219–250.
  • J. Janardhanan, Proper holomorphic mappings of balanced domains in $C^n$, Math. Z. 280 (2015), no. 1–2, 257–268.
  • S. Ji and Y. Zhang, Classification of rational holomorphic maps from $B^2$ into $B^N$ with degree $2$, Sci. China Ser. A 52 (2009), 2647–2667.
  • J. Lebl, Normal forms, Hermitian operators, and CR maps of spheres and hyperquadrics, Michigan Math. J. 60 (2011), no. 3, 603–628.
  • J. Lebl and H. Peters, Polynomials constant on a hyperplane and CR maps of spheres, Illinois J. Math. 56 (2012), no. 1, 155–175.
  • F. Meylan, Degree of a holomorphic map between unit balls from $C^2$ to $C^n$, Proc. Amer. Math. Soc. 134 (2006), no. 4, 1023–1030.
  • S. Pinchuk, Proper holomorphic maps of strictly pseudoconvex domains, Sib. Math. J. 15 (1975), 644–649.
  • D. G. Quillen, On the representation of Hermitian forms as sums of squares, Invent. Math. 5 (1968), 237–242.